0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
A Possible Case of Capgras Syndrome After a Right Anterior Cerebral Artery Cerebrovascular Accident Treated Successfully With Mirtazapine
David R. Spiegel; Rishi Laroia; Derek Samuels
The Journal of Neuropsychiatry and Clinical Neurosciences 2008;20:494-494.

To the Editor: In 1989 the first case of the delusional misidentification syndrome (Capgras syndrome) following minor head trauma in an elderly woman was reported.1 We present a case of a woman with an embolic stroke to the right anterior cerebral artery who went on to develop Capgras syndrome. We also report the novel use of mirtazapine in the treatment of her symptoms.

+

Case Report

Our patient is a 54-year-old black woman who presented to the hospital with an 8-hour history of left-sided weakness. Her past medical history was significant for hypertension. She also described dysphoria for the past year after the death of her mother. Our patient had no other psychiatric history and she was not using any medications prior to admission.

A psychiatric consultation was requested to evaluate for conversion disorder after a benign computed tomography (CT) scan of the head and a neurological examination with inconsistent left-sided paresis. However, a magnetic resonance angiogram revealed a thromboembolic cerebrovascular accident in the A2 segment of the right anterior cerebral artery. After initial paranoia, our patient developed delusional misidentifications; she stated that her attending psychiatrist (DS) was not the "real doctor" and was an imposter. She also endorsed beliefs that she was not in a real hospital, referring to it as an "annex" of the initial hospital. After 2 days of treatment with intramuscular ziprasidone her delusions seemed to decrease, but on the third day she endorsed the delusion that her room was being switched at night, and she was not in her real room.

A normal EEG made delirium unlikely. At this point, she was started on a treatment of mirtazapine. After initial sedation, her proposed delusional misidentification syndrome decreased significantly. She was discharged with oral ziprasidone and mirtazapine.

+

Comment

Our patient presented with delusional misidentification syndrome resulting from ischemic insult to right frontal cortex. Signer2 reports involvement of the left temporal or right frontal areas when delusional misidentification syndrome is of neurologic origin. The delusional misidentification of others generally involves a person misidentifying those who are emotionally and geographically proximate to that person. With that in mind, health care professionals may become the objects of delusional misidentification.3 Attempts have been made to explain different delusional misidentification syndromes as the result of defects at different stages of an information-processing chain. These postulated accounts are consistent with the association of different delusional misidentification syndromes with different brain injuries.4

As expected, antipsychotic medications have been utilized to treat delusional misidentification. In our patient, however, the symptoms of Capgras syndrome developed while she was receiving ziprasidone. Khouzam5 reported a successful trial of mirtazapine in the treatment of Capgras syndrome, albeit, both in his case and in ours, treatment may have been related to improvement of an underlying psychotic depression. Nonetheless, Khouzam adds that independent of its antidepressant, mirtazapine is also a serotonin 2A receptor antagonist, which could potentially afford it antipsychotic effects resulting in alleviation of our patient’s delusional misidentification syndrome. Such a conclusion, however, is only speculative without controlled clinical studies to demonstrate a potential antipsychotic action of mirtazapine.

.
Bienenfeld D, Brott T: Capgras’ syndrome following minor head trauma. J Clin Psychiatry 1989; 50:474—475
 
.
Signer SF: Localization and lateralization in the delusion of substitution. Capgras symptom and its variants. Psychopathology 1994; 27:168—176
 
.
Silva JA, Leong GB, Ferrari MM: Delusional misidentification of health care professionals. Psychiatr Q 1995; 66:51—61
 
.
Ellis HD, Young AW: Accounting for delusional misidentifications. Br J Psychiatry 1990; 157:239—248
 
.
Khouzam HR: Capgras syndrome responding to the antidepressant mirtazapine. Compr Ther 2002; 28:238—240
 
+

References

.
Bienenfeld D, Brott T: Capgras’ syndrome following minor head trauma. J Clin Psychiatry 1989; 50:474—475
 
.
Signer SF: Localization and lateralization in the delusion of substitution. Capgras symptom and its variants. Psychopathology 1994; 27:168—176
 
.
Silva JA, Leong GB, Ferrari MM: Delusional misidentification of health care professionals. Psychiatr Q 1995; 66:51—61
 
.
Ellis HD, Young AW: Accounting for delusional misidentifications. Br J Psychiatry 1990; 157:239—248
 
.
Khouzam HR: Capgras syndrome responding to the antidepressant mirtazapine. Compr Ther 2002; 28:238—240
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 20.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines